Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 210, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 1995, 1:35 PM EDT for Franklin County, Virginia. It was in force for 55 min.
The area
The counties it named.
The facts
- Issued
- Sep 1, 1995, 1:35 PM EDT (17:35 UTC)
- Expired
- Sep 1, 1995, 2:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 011735 RRA SVRRNK VAC067-011830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 135 PM EDT FRI SEP 1 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...FRANKLIN COUNTY AT 135 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM IN FRANKLIN COUNTY NEAR ROCKY MOUNT. THIS STORM WAS MOVE TO UNION HALL BY 200 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:20 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 1, 9:20 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 920 AM EDT FRI SEP 1 1995 ALL...THNK WE SHUD DEFINITELY BUMP UP THE POPS FOR SE WV/SW VA. POPS FOR NW NC MAY BE ALRIGHT. WBC...THNK MORE CLOUDS AND SOMEWHAT LOWER MAXES MIGHT BE GOOD FOR THIS AFTN IN SW VA. APPEARS WEAK WAVE HAS FORMED ON THE FNT IN KY AND IS HELPG TO ENHANCE CONVECTION THERE. WAVE IS EVIDENT ON 9AM,9AV. ON STLT AND 88D IT LKS LIKE AREA OF TSTMS IS STRENGTHENING ANXD IS HEADING DUE EAST TOWARD RNK CWA. DONT PARTICULARLY LIKE THE WAY THAT THNG LKS EITHER.
In the hours before
Special weather statement, Sep 1, 10:01 AM EDT, 3 hours 34 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-011505- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1001 AM EDT FRI SEP 1 1995 ...THUNDERSTORMS COULD BE SEVERE ACROSS THE REGION TODAY... AT 1000 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS ACROSS WESTERN KENTUCKY AND SOUTHWEST WEST VIRGINIA. THEY WERE JUST ENTERING EXTREME SOUTHWESTERN VIRGINIA. THESE THUNDERSTORMS WILL CONTINUE MOVING EAST AND WILL AFFECT PORTIONS OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA BY LATE THIS MORNING AND THIS AFTERNOON. THESE STORMS COULD BE QUITE STRONG WITH HAIL AND STRONG GUSTY WINDS. AFLSO...THERE WILL BE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. EMERGENCY MANAGERS AND RESIDENTS SHOULD BE ON THE ALERT THIS AFTERNOON FOR THESE POTENTIALLY STRONG STORMS. KANE
Special weather statement, Sep 1, 10:01 AM EDT, 3 hours 34 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-011505- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA ....CORRECTED..... 1001 AM EDT FRI SEP 1 1995 ...THUNDERSTORMS COULD BE SEVERE ACROSS THE REGION TODAY... AT 1000 AM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS ACROSS WESTERN KENTUCKY AND SOUTHWEST WEST VIRGINIA. THEY WERE JUST ENTERING EXTREME SOUTHWESTERN VIRGINIA. THESE THUNDERSTORMS WILL CONTINUE MOVING EAST AND WILL AFFECT PORTIONS OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA BY LATE THIS MORNING AND THIS AFTERNOON. THESE STORMS COULD BE QUITE STRONG WITH HAIL AND STRONG GUSTY WINDS. ALSO...THERE WILL BE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. EMERGENCY MANAGERS AND RESIDENTS SHOULD BE ON THE ALERT THIS AFTERNOON FOR THESE POTENTIALLY STRONG STORMS. KANE CORRECTED FOR PM TO AM
Special weather statement, Sep 1, 10:05 AM EDT, 3 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-011505- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA ....CORRECTED..... 1001 AM EDT FRI SEP 1 1995 ...THUNDERSTORMS COULD BE SEVERE ACROSS THE REGION TODAY... AT 1000 AM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS ACROSS WESTERN KENTUCKY AND SOUTHWEST WEST VIRGINIA. THEY WERE JUST ENTERING EXTREME SOUTHWESTERN VIRGINIA. THESE THUNDERSTORMS WILL CONTINUE MOVING EAST AND WILL AFFECT PORTIONS OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA BY LATE THIS MORNING AND THIS AFTERNOON. THESE STORMS COULD BE QUITE STRONG WITH HAIL ANDp STRONG GUSTY WINDS. ALSO...THERE WILL BE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. EMERGENCY MANAGERS AND RESIDENTS SHOULD BE ON THE ALERT THIS AFTERNOON FOR THESE POTENTIALLY STRONG STORMS. KANE CORRECTED FOR PM TO AM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:34 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 41 min |
| Sep 1, 12:34 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 41 min |
| Sep 1, 1:10 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 50 min |
| Sep 1, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 66 min |
| Sep 1, 1:59 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 61 min |
| Sep 1, 2:18 PM EDT | Flash Flood Warning | RNK | Franklin | 117 min |
| Sep 1, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 68 min |
| Sep 1, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 56 min |
| Sep 1, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.